I have enough insulin in my pump to last another day, so can I leave my site on for 4 days? Is it really a big deal? It looks healthy...
Well, it's really your call -- no one can give you advice on this issue. The set is FDA approved for 3 days, and the pump companies will all tell you to take it out after 3 days. Some people do indeed wear the sets for more than 3 days -- the major risk is infection, and it's up to you whether you think that's a reasonable risk in your own case. Some people are risk-takers; others are not.
Well, I know this dilemma all too well... it happened to me so many times that I decided to keep using another day because there was enough insulin...
and i still do it occasionally. But one day i did a really in-depth analysis and discover that every time i used the pump more then 3 days, i had much worse reading the next day. It appears that the site, the insulin or god-knows-what is less effective after 3-4 days... at least that the case for me. so I try to use a lower amount of insulin in the reservoir so i'll be forced to changed after 3 days...
i say change the site. Scar tissue builds up. the the next time you go into the area, you may get less absorption .
I have left mine in up to five days with no problem-- but it does depend on YOU and how your body works. I have noticed that by the fifth day my readings are a bit higher, so I don't dare go more than that (and even that is kind of "iffy"-- four is usually long enough). I don't have much trouble with scar tissue from pump sites-- although I will admit I have more "space" to put the set than most! Obviously, it's TOTALLY a personal call-- you have to use your best judgment about what works best for YOU.
Like Natalie said, "It's really your call". You may get away with an axtra day, but I'd advise against it.
I've fudged many times over the past several years. Sometimes I get away with it, most of the time I don't. If the infusion site starts to itch at all, change the infusion set... it only gets worse. It'll infect pretty quickly too. I've ended up with very red hard welts... not good and dangerous.
My temptation is to fill the pump with as much as it'll hold and wait for it to tell me my reservoir is low. So my answer is to put less insulin in the reservoir and change it more often.
I've been doing it for 11 years - works for me, but YDMV.